PSA Advisories

Treating Hyperkalemia: Avoid Additional Harm When Using Insulin and Dextrose

Hyperkalemia is a fairly common, potentially life-threatening electrolyte disturbance encountered in hospitalized patients. Treatment of hyperkalemia with insulin and dextrose, without implementing clear protocols and error-reduction strategies, can lead to hypoglycemia and other patient harm. A total of 198 events involving insulin and dextrose for treating hyperkalemia were identified by analysts in reports submitted to the Pennsylvania Patient Safety Authority between January 1, 2005, and December 31, 2016. The three most commonly reported types of events were delayed dose (n = 42), wrong route (n = 41), and wrong dose/over dosage (n = 15). Hypoglycemic episodes were reported in 57 of 198 patients. Standardized treatment protocols, including proper monitoring, can help prevent and detect errors with insulin administration for this indication. (Pa Patient Saf Advis 2017 Sep;14[3].)

Please click here for the complete article on the Pennsylvania Patient Safety Authority’s website.

More Alerts

Since the 2021-22 influenza (flu) vaccine became available last month, the Institute for Safe Medication Practices (ISMP) has received 16 cases of accidental influenza and coronavirus disease 2019 (COVID-19) vaccine mix-ups. All reports were sent by consumers or healthcare practitioners via one of
ISMP has received reports from two different hospitals about McKesson packaged levetiracetam 250 unit dose blister packages that have a barcode that scans as naproxen 500 mg. Apparently one side of the unit dose blister of 10 levetiracetam tablets scans properly, but the barcode on other side
URGENT – HAZARDOUS SITUATION – PLEASE REACT IMMEDIATELY ISMP is aware of an extremely hazardous packaging error involving certain cisatracurium products from Meitheal Pharmaceuticals. While the outer carton identifies the vials inside as cisatracurium, the vials contained in the carton are labeled